The US Food and Drug Administration (FDA) in its press release on May 10, 2016, issued a warning regarding the use of an antipsychotic drug, olanzapine. It states that the use of olanzapine can cause development of some rare and severe skin problems such as severe skin rashes. These reactions if not properly controlled can also damage other body parts. So, the FDA is now adding this new warning to the labels of all the drug products containing olanzapine to inform all the patients and the prescribers about one of the new olanzapine side effects. This severe condition associated with the olanzapine use is termed as DRESS (Drug Reaction with Eosinophilia and Systemic Symptoms).

Drug Reaction with Eosinophilia and Systemic Symptoms (DRESS) is a condition that may initiate with the appearance of skin rashes and spread and affect all of the other body parts. The other symptoms associated with DRESS are swelling on the face and lymph nodes. As a result, the number of normal white blood cells in the blood is increased. These white blood cells help the body in fighting infections and are called as eosinophils. Inflammation and swelling around the affected area is increased due to over-production of eosinophils. If this condition persists, it may start damaging other organs of the body and can be fatal. The other vital organs that can be damaged by DRESS mainly include lungs, heart, liver, pancreas and kidneys.

On What Basis This Warning Has Been Issued?

The FDA has issued this warning on the basis of an analytical survey of FAERS (FDA Adverse Event Reporting System) database available for olanzapine drug use. It was observed that 23 cases with signs and symptoms of DRESS were recorded worldwide with the use of olanzapine since its approval in 1996. In one of the cases, a patient on olanzapine therapy died due to DRESS. The patient was on poly-pharmacy (multiple medications) which could also be a contributing factor in his death. These 23 cases were reported to the FAERS directly but the number may also increase due to the cases which remain unreported yet. Out of the 22 non-fatal DRESS cases, 18 developed serious complications that required hospitalization. In all the cases the median administered dose of olanzapine was 20 mg per day. However, it was also observed that DRESS may appear at a low dose of 5 mg per day in some of the cases. The median therapy duration was approximately two months. The onset of DRESS associated signs and symptoms were 19 days in all the 23 cases.

It is an atypical antipsychotic drug which is used to treat some serious mental conditions like bipolar disorders and schizophrenia. It was approved by FDA in 1996. This drug can also be used to treat hallucinations, which is a condition in which a patient usually hears and sees things that do not exist. Similarly, it is also indicated for treating dementia, a condition that affects a patient’s ability to think and memory impairment. Although it’s exact mechanism of action is unknown but it is proposed that it exerts its antipsychotic actions by antagonizing and blocking Dopaminergic (D-2) and Serotonin (5-HT2A) receptors. The chief side effects associated with the use of olanzapine are nausea, drowsiness, dryness of mouth, cough, constipation, weight gain, sore throat and back pain. It is available under many brand names such as Zyprexa, Zyprexa Zydis, Zyprexa Relprevv, and Symbyax. All of these brands are marketed and manufactured by Eli-lilly and Company, United States. This company has a market capita of US $ 79.2 billion. Olanzapine is also available as generics in the United States market.

Warning For Patients And Health Care Providers

The FDA warns the patients who are taking olanzapine containing drugs about the development of skin rashes and fever. These complications are collectively called as DRESS. If any of these symptoms appear patients are advised to contact their prescriber immediately. Patients are also advised not to stop the medication on their own rather they should consult their respective healthcare provider. The healthcare providers are also advised to report any sort of adverse events observed to FDA immediately.

Similarly, healthcare professionals are also advised by the FDA to inform their patients taking olanzapine containing products about the potential side effects, especially about the DRESS. They should also inform their patients to contact them immediately if any kind of fever or skin rash symptoms appear during the course of olanzapine therapy. If the patients are suspected to experience DRESS, the olanzapine therapy should be stopped immediately replacing the drug with other therapeutic options.